Alert archive / Puerto Rico / High Surf Warnings in 2020
High Surf Warning 1, NWS JSJ
NWS JSJ issued this high surf warning at Aug 21, 2020, 10:16 AM CDT. It took effect at Aug 21, 2020, 11:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2020, 10:16 AM CDT (15:16 UTC)
- In effect from
- Aug 21, 2020, 11:00 PM CDT
- Expired
- Aug 22, 2020, 3:50 AM CDT
- In force
- 5 hr
- Issued by
- NWS JSJ
The text
As transmitted.
038 WHCA42 TJSJ 211516 CFWSJU URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service San Juan PR 1116 AM AST Fri Aug 21 2020 PRZ001>003-005-007-008-010>013-VIZ001-002-212330- /O.NEW.TJSJ.CF.W.0001.200822T0400Z-200823T0600Z/ /O.NEW.TJSJ.SU.W.0001.200822T0400Z-200823T0600Z/ San Juan and Vicinity-Northeast-Southeast-North Central- Ponce and Vicinity-Northwest-Mayaguez and Vicinity-Southwest- Culebra-Vieques-St.Thomas...St. John...and Adjacent Islands- St Croix- 1116 AM AST Fri Aug 21 2020 ...COASTAL FLOOD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 AM AST SUNDAY... ...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 AM AST SUNDAY... * WHAT...For the Coastal Flood Warning, significant coastal flooding expected. For the High Surf Warning, dangerously large breaking waves of 8 to 18 feet. * WHERE...Portions of Virgin Islands and Puerto Rico. * WHEN...From midnight tonight to 2 AM AST Sunday. * IMPACTS...Numerous roads may be closed. Low lying property including homes, businesses, and some critical infrastructure will be inundated. Some shoreline erosion will occur. Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. && $$
3 follow-up statements
809 WHCA42 TJSJ 212013 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 413 PM AST Fri Aug 21 2020 PRZ001>003-005-007-008-010>013-VIZ001-002-220415- /O.CON.TJSJ.CF.W.0001.200822T0400Z-200823T0600Z/ /O.CON.TJSJ.SU.W.0001.200822T0400Z-200823T0600Z/ San Juan and Vicinity-Northeast-Southeast-North Central- Ponce and Vicinity-Northwest-Mayaguez and Vicinity-Southwest- Culebra-Vieques-St.Thomas...St. John...and Adjacent Islands- St Croix- 413 PM AST Fri Aug 21 2020 ...COASTAL FLOOD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 2 AM AST SUNDAY... ...HIGH SURF WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 2 AM AST SUNDAY... * WHAT...For the Coastal Flood Warning, significant coastal flooding expected. For the High Surf Warning, dangerously large breaking waves of 8 to 18 feet. * WHERE...Portions of Virgin Islands and Puerto Rico. * WHEN...From midnight tonight to 2 AM AST Sunday. * IMPACTS...Numerous roads may be closed. Low lying property including homes, businesses, and some critical infrastructure will be inundated. Some shoreline erosion will occur. Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. && $$
875 WHCA42 TJSJ 220050 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 850 PM AST Fri Aug 21 2020 PRZ001>003-005-007-008-010>013-VIZ001-002-220900- /O.CON.TJSJ.CF.W.0001.200822T0400Z-200823T0600Z/ /O.CON.TJSJ.SU.W.0001.200822T0400Z-200823T0600Z/ San Juan and Vicinity-Northeast-Southeast-North Central- Ponce and Vicinity-Northwest-Mayaguez and Vicinity-Southwest- Culebra-Vieques-St.Thomas...St. John...and Adjacent Islands- St Croix- 850 PM AST Fri Aug 21 2020 ...COASTAL FLOOD WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 2 AM AST SUNDAY... ...HIGH SURF WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 2 AM AST SUNDAY... * WHAT...significant coastal flooding and dangerously large breaking waves of 8 to 18 feet are expected. * WHERE...Virgin Islands and Puerto Rico. * WHEN...From midnight tonight to 2 AM AST Sunday. * IMPACTS...Numerous roads may be closed. Low lying property including homes, businesses, and some critical infrastructure will be inundated. Some shoreline erosion will occur. Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. && $$
164 WHCA42 TJSJ 220850 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 450 AM AST Sat Aug 22 2020 PRZ001-002-005-008-221700- /O.CAN.TJSJ.SU.W.0001.000000T0000Z-200823T0600Z/ /O.NEW.TJSJ.SU.Y.0007.200822T1000Z-200823T1000Z/ /O.NEW.TJSJ.RP.S.0034.200822T0900Z-200823T2200Z/ /O.CON.TJSJ.CF.W.0001.000000T0000Z-200823T0600Z/ San Juan and Vicinity-Northeast-North Central-Northwest- 450 AM AST Sat Aug 22 2020 ...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM AST SUNDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM AST SUNDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...For the Coastal Flood Warning, significant coastal flooding. For the High Surf Advisory, large breaking waves of up to 10 to 12 feet. For the High Rip Current Risk, dangerous rip currents expected. * WHERE...The northern coast of Puerto Rico. * WHEN...For the Coastal Flood Warning, until 2 AM AST Sunday. For the High Surf Advisory, until 6 AM AST Sunday. For the High Rip Current Risk, through Sunday afternoon. * IMPACTS...Numerous roads may be closed. Low lying property including homes, businesses, and some critical infrastructure will be inundated. Some shoreline erosion will occur. Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ012-013-VIZ001-002-221700- /O.CAN.TJSJ.SU.W.0001.000000T0000Z-200823T0600Z/ /O.NEW.TJSJ.SU.Y.0007.200822T1000Z-200822T2200Z/ /O.NEW.TJSJ.RP.S.0034.200822T0900Z-200823T1000Z/ /O.CON.TJSJ.CF.W.0001.000000T0000Z-200823T0600Z/ Culebra-Vieques-St.Thomas...St. John...and Adjacent Islands- St Croix- 450 AM AST Sat Aug 22 2020 ...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM AST SUNDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM AST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... * WHAT...For the Coastal Flood Warning, significant coastal flooding. For the High Surf Advisory, large breaking waves of 10 to 12 feet. For the High Rip Current Risk, dangerous rip currents expected. * WHERE...In Virgin Islands, St. Thomas, St. John, and Adjacent Islands and St Croix Counties. In Puerto Rico, Culebra and Vieques Counties. * WHEN...For the Coastal Flood Warning, until 2 AM AST Sunday. For the High Surf Advisory, until 6 PM AST this evening. For the High Rip Current Risk, through late tonight. * IMPACTS...Some roads may be closed. Low lying property including homes, businesses, and some critical infrastructure will be inundated. Some shoreline erosion will occur. Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ003-010-221700- /O.CAN.TJSJ.SU.W.0001.000000T0000Z-200823T0600Z/ /O.NEW.TJSJ.RP.S.0034.200822T0900Z-200823T2200Z/ /O.CON.TJSJ.CF.W.0001.000000T0000Z-200823T0600Z/ Southeast-Mayaguez and Vicinity- 450 AM AST Sat Aug 22 2020 ...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM AST SUNDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY AFTERNOON... ...HIGH SURF WARNING IS CANCELLED... * WHAT...For the Coastal Flood Warning, significant coastal flooding. For the High Rip Current Risk, dangerous rip currents expected. * WHERE...Southeast and Mayaguez and Vicinity Counties. * WHEN...For the Coastal Flood Warning, until 2 AM AST Sunday. For the High Rip Current Risk, through Sunday afternoon. * IMPACTS...Numerous roads may be closed. Low lying property including homes, businesses, and some critical infrastructure will be inundated. Some shoreline erosion will occur. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ007-011-221700- /O.CAN.TJSJ.SU.W.0001.000000T0000Z-200823T0600Z/ /O.NEW.TJSJ.RP.S.0034.200822T0900Z-200823T1000Z/ /O.CON.TJSJ.CF.W.0001.000000T0000Z-200823T0600Z/ Ponce and Vicinity-Southwest- 450 AM AST Sat Aug 22 2020 ...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 2 AM AST SUNDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... ...HIGH SURF WARNING IS CANCELLED... * WHAT...For the Coastal Flood Warning, significant coastal flooding. For the High Rip Current Risk, dangerous rip currents expected. * WHERE...Ponce and Vicinity and Southwest Counties. * WHEN...For the Coastal Flood Warning, until 2 AM AST Sunday. For the High Rip Current Risk, through late tonight. * IMPACTS...Some roads may be closed. Low lying property including homes, businesses, and some critical infrastructure will be inundated. Some shoreline erosion will occur. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this high surf warning went out at Aug 21, 3:44 AM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, Aug 21, 3:44 AM CDT, 6 hours 32 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
444 AM AST Fri Aug 21 2020
.SYNOPSIS...A tropical wave, which caused numerous showers and
thunderstorms overnight, will move away this morning. After a
temporary improvement later this morning into early this
afternoon, weather conditions will once again deteriorate
significantly later this evening through Saturday as Tropical
Depression Thirteen approaches the area. The worst conditions are
expected on Saturday with very heavy rainfall activity, gusty
winds, and hazardous marine conditions.
&&
.SHORT TERM...Today through Sunday...
Tropical Depression 13 will be the dominant influence on weather
conditions in Puerto Rico and the U.S. Virgin Islands during the
period. Showers will continue today in an unstable and very moist
environment under the influence of an upper level trough moving
through the Caribbean Sea to the south. For tonight into
Saturday...Tropical Depression Thirteen, is expected to approach
the islands and pass through the northern part of our Outer
Atlantic waters. It continues to remain disorganized with a
dubious center of circulation. The National Hurricane Center is
forecasting it to slowly gain strength and become a tropical storm
early Saturday morning. A band of rich moisture has already
passed through the area overnight and the next band of moisture
more closely associated with TD 13 is expected to move into the
U.S. Virgin Islands this afternoon and Puerto Rico a few hours
later. These showers and thunderstorms will slowly begin to
increase in frequency and intensity as we move into Saturday
morning when the system is forecast to be close to the local
islands. Tropical storm conditions are currently expected for the
Atlantic Offshore waters and there is a Tropical Storm Watch in
effect for the entire area.
The main impact of this cyclone will be the flooding rains,
therefore, a Flash Flood Watch is in effect for Puerto Rico and the
U.S. Virgin Islands between Saturday morning and Sunday evening.
Rainfall totals associated with the event are forecast to range
between 3 and 6 inches, mainly across the south and east sections of
Puerto Rico. As a result, there is a high risk for flash flooding,
and mudslides in areas of steep terrain. Some main rivers may
overflow their banks and tributaries.
.LONG TERM...Monday through Saturday...
Monday is expected to be unsettled. A retrogressing mid to upper-
level low is expected to induce a surface trough. This feature
along deep moisture will combine to result in enhanced shower and
thunderstorm activity across the local area, especially Monday
afternoon and evening into at least the first part of Tuesday.
Given that the soils will most likely be saturated from the heavy
rainfall activity left by Tropical Depression Thirteen, there is a
potential for urban and small stream flooding to materialize.
Improving weather conditions are expected on Wednesday, as drier
air moves in. Weather conditions may deteriorate once again late
Wednesday and Thursday, as a tropical wave may move across.
However, model guidance currently is in disagreement as to how
robust this tropical wave will be as the ECMWF model favors a weak
wave passage while the GFS model favors a more robust wave.
Either way, after the passage of this wave, improving weather
conditions are expected at the end of the long-term period.
&&
.AVIATION...Mainly VFR conditions expected. However, brief
MVFR conditions possible with VCSH/VCTS at TJBQ/TJSJ. Aft 21/18Z
areas of TSRA.SHRA will increase and begin to affect most of the
area and TAF sites. Winds will increase from light and variable over
PR and from 5-10 knots USVI and Leeward Islands to NE 10-20 knots by
21/18Z. Mtn obscurations. Maximum winds ENE 25-35 kt btwn FL 280-
375.
&&
.MARINE...Seas are expected to remain below 6 feet through this
afternoon, however, they will rapidly deteriorate later tonight
and during the upcoming weekend as Tropical Depression Thirteen,
which is forecast to become a tropical storm, moves just north of
the area. At this time, the highest seas are expected across the
offshore Atlantic waters with up to 16 feet possible. Tropical-
storm-force winds are also expected to impact the offshore
Atlantic waters. A tropical watch is in effect Friday evening
through Saturday evening.
There is a moderate risk of rip currents across the northern
beaches of Puerto Rico as well as across the eastern beaches of
Culebra, Vieques, and Saint Croix.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 89 80 84 77 / 60 70 80 80
STT 90 82 84 78 / 60 60 70 60
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch from Saturday morning through Sunday evening
for Central Interior-Culebra-Eastern Interior-Mayaguez and
Vicinity-North Central-Northeast-Northwest-Ponce and
Vicinity-San Juan and Vicinity-Southeast-Southwest-Vieques-
Western Interior.
Tropical Storm Watch for Central Interior-Culebra-Eastern
Interior-Mayaguez and Vicinity-North Central-Northeast-
Northwest-Ponce and Vicinity-San Juan and Vicinity-
Southeast-Southwest-Vieques-Western Interior.
VI...Flash Flood Watch from Saturday morning through Sunday evening
for St Croix-St.Thomas...St. John...and Adjacent Islands.
Tropical Storm Watch for St Croix-St.Thomas...St. John...and
Adjacent Islands.
AM...Tropical Storm Watch for Caribbean Waters of Puerto Rico from 10
NM to 17N-Anegada Passage Southward to 17N-Atlantic Waters
of Puerto Rico and USVI from 10 NM to 19.5N-Coastal Waters
of Northern Puerto Rico out 10 NM-Coastal Waters of
Northern USVI and Culebra out 10 NM-Coastal Waters of
Northwestern Puerto Rico out 10 NM-Coastal Waters of
Southern Puerto Rico out 10 NM-Coastal Waters of Southern
USVI Vieques and Eastern Puerto Rico out 10 NM-Coastal
Waters of Southwestern Puerto Rico out 10 NM-Mona Passage
Southward to 17N.
&&
SHORT TERM...WS
LONG TERM....GL
PUBLIC DESK...ERGHazardous weather outlook, Aug 21, 5:31 AM CDT, 4 hours 45 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 413 AM AST viernes 21 de agosto de 2020 AMZ710>745-PRZ001>013-220800- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe- 413 AM AST viernes 21 de agosto de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe una probabilidad de tronadas con lluvia moderada a localmente fuerte y vientos en rafaga breves esta tarde a traves de Puerto Rico y las Islas Virgenes Estadounidenses y las aguas locales. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. .Viento...Vientos sostenidos en exceso de 40 MPH (35 nudos) son posibles a traves de la porcion norte de las aguas mar afuera del Atlantico esta noche. .Oleaje...Se espera oleaje peligroso de hasta 16 pies a traves mar afuera del Atlantico mas tarde esta noche. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para la costa norte de Puerto Rico, todo Culebra y el extremo este de Vieques. .Calor...Humedad mas alta y temperaturas encima de lo normal causaran que los indices de calor alcancen hasta 105 grados Fahrenheit en la mayoria de las elevaciones mas bajas. .Dias dos hasta el siete...sabado a jueves Fuertes vientos en rafagas, un riesgo moderado a alto de corrientes marinas y periodos de fuertes lluvias son posibles para Puerto Rico, Culebra y Vieques. Condiciones de tormenta tropical son posibles el sabado en las aguas mar afuera del Atlantico. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje, y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-220800- San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 413 AM AST viernes 21 de agosto de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Tronadas...Existe una probabilidad de tronadas con lluvia fuerte y vientos en rafaga breves esta tarde y durante la noche a traves de las Islas Virgenes Estadounidenses. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de cunetas. .Viento...Vientos sostenidos en exceso de 40 MPH (35 nudos) son posibles a traves de la porcion norte de las aguas mar afuera esta noche. .Oleaje...Se espera oleaje peligroso de hasta 16 pies a traves de las aguas mar afuera del Atlantico mas tarde esta noche. .Corrientes marinas...Existe riesgo moderado de corrientes marinas para la mayoria de las playas de San Tomas, San John y el extremo este de Santa Cruz. .Calor...Humedad mas alta y temperaturas encima de lo normal causaran que los indices de calor alcancen hasta 105 grados Fahrenheit en la mayoria de las elevaciones mas bajas. .Dias dos hasta el siete...sabado a jueves Fuertes vientos en rafagas, un riesgo moderado a alto de corrientes marinas y periodos de fuertes lluvias son posibles para las Islas Virgenes Estadounidenses. Condiciones de tormenta tropical son posibles el sabado en las aguas mar afuera del Atlantico. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre vientos, oleaje, y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:18 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 20, 10:34 PM CDT | Special Weather Statement | JSJ | 26 min | |
| Aug 21, 1:20 AM CDT | Special Weather Statement | JSJ | 40 min | |
| Aug 21, 10:16 AM CDT | Coastal Flood Warning | JSJ | 29 hr | |
| Aug 21, 10:24 AM CDT | Tropical Storm Warning | JSJ | 40 hr |
Nearby
High Surf Warnings in Puerto Rico, 2020High Surf Warnings in U.S. Virgin Islands, 2020Every high surf warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.